Virginia, 2003

Hail and Damaging Wind in Virginia, May 8, 2003

May 8, 2003 · NWS LWX · 9 events in 5 counties and zones

Scattered thunderstorms moved through northern Virginia between the pre-dawn hours and late afternoon. The pre-dawn storm produced cloud to ground lightning which hit a home in Fairfax County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Scattered thunderstorms moved through northern Virginia between the pre-dawn hours and late afternoon. The pre-dawn storm produced cloud to ground lightning which hit a home in Fairfax County. A home on West Boulevard in Mt. Vernon was set ablaze by a lightning strike and the roof and a second story bedroom were damaged. The midday storms produced gusty winds. In Fairfax County, trees were downed onto River Drive near Lorton. The late afternoon storms produced large hail. In Frederick County, golfball sized hail fell 10 miles west of Winchester. Half dollar sized hail was reported in Stephens City. In Clarke County, golfball sized hail was reported near Berrys in a remote location 14 miles northeast of Front Royal. In Warren County, nickel to golfball sized hail fell near Linden. In Fauquier County, penny to quarter sized hail was reported in Bealton. Quarter sized hail covered the ground one mile northwest of Opal. Nickel to half dollar sized hail fell in Hume.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 8, 2:33 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, May 8, 2:33 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
333 AM EDT THU MAY 8 2003

SHORT TERM....TDA/TNGT
ERLR THINKING WAS THAT TDA WOULD BE DRY RGNWIDE. HV DECIDED TO ALTER
THAT SLGTLY. MDLS INDICATE THAT AFTR MRNG HEATING ATMOSPHERE WL
BECOME UNSTABLE IN THE LOWER LVLS. ETA BUFKIT SHOWING SMALL POSTV
AREAS IN THE NRN 1/2 OF THE CWA ABV 850 MB. THAT COMBINED W/ A
PASSING VORT MAX WL FACILITATE THE NEED TO INTRODUCE CHC POPS ACROSS
THE NRN 1/2 OF THE CWA.. WL WORD IT AS STRICTLY RW. THERE MAY BE A
FEW RUMBLES OF ELEVATED THUNDER BUT THIS IS NOT WORTH ADDING TO THE
WORDING OF THE ZNS - NO TREES WL COME DOWN FM ICCC. TIMING WOULD
BE BTWN 1PM-5PM.

WEAK CAA WL BRING ABT 15-20 MPH WINDS FM LATE MRNG-LATE AFTN. TEMPS
WL RANGE FM A70 IN THE HIGHLANDS TO L80S AGAINST AKQS ZNS.

I CANT FIND ANYTHING PARTICULARLY INTERESTING TO GRASP ONTO TNGT.
VORT MAX EXITS AREA DURG LATE AFTN. WL WORD TNGT AS PC. LGT WINDS.
AVN NMRCL GUID ESPECIALLY INDICATES ANOTHER ROUND OF DENSE FG ERLY
FRI MRNG. WL WORD AS PTCHY FOR NOW. LOWS IN THE 50S XCPT U40S FAR W.

WOODY

.LATER PERIODS...WMFNT TO APPCH FRI. NEWD PROGRES VARIES PER MDL...
BUT BNDRY/FOCUS WL REMAIN IN THE NEIGHBORHOOD THRU DAY. PCPN SHUD
DIMINISH FRI NGT MAINLY DUE TO THE LOSS OF DIURNAL HTG. THEN... ALL
BETS ARE OFF AS GDNC TRIES TO DVLP AND ADVECT CNVCTV CMPLX ALNG
BNDRY SAT AFTN/EVE. COMBINED W/ BNDRY FOCUSED DIURNAL ACTVTY...DO
NOT WISH TO GET TOO CUTE W/ TIMING. CRRNTLY EMPH AFTN/EVE STUFF...
AND THIS SOUNDS GOOD. STRNGR CDFNT TO SWEEP THIS WHOLE MESS TO THE E
SUN...AGN AT DIURNAL MAX. ATTM...THIS ACTUALLY LOOKS TO BE THE BEST
CHC FOR RAFL...ALTHO ALL POPS WL BE IN THE CHC RNG...EITHER 30 OR 40
PCT. DRIER AIR ON NW WNDS MON-WED.

TEMPS NXT CPL WL ACTUALLY BE QUITE TRICKY...DEPENDENT UPON AMT OF
SUNSHN OR RAFL AND ALSO ON EXACT POSN OF WMFNT. SINCE AM NOT
EXPECTING WASHOUT ON ANY DAY...FEEL MAXT WL BE HIER THAN CRRNTLY
FCST. HWVR...AM QUITE LEERY OF GOING ALL OUT AS PSBLTY THAT WMFNT
CUD REMAIN PARKED S OF DCA/BWI/MRB VRY REAL. RSLT FOR MAXT FRI IS A
BLEND WEIGHTED ON THE COOL SIDE NE/WARM SIDE S. SAT MAV UP 5-10 DEG
FM FRI MAV...AND KEPT THAT TREND.

NXT WK LOOKING QUITE NICE ATTM AS HIPRES BUILDS W/ SCT CLDS AND
SEASONABLE TEMPS.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, May 8, 3:47 AM EST, 58 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-081645-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
447 AM EDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

SEVERE WEATHER IS NOT ANTICIPATED TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ABW

The radar

The Sterling radar (KLWX), 24 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Lightning, Fairfax

When
May 8, 4:45 AM EST
Where
Fairfax County, Mt Vernon
Reported by
NEWSPAPER
Coordinates
38.835, -77.276 (the zone’s center; the record gives no point)

A lightning fire damaged a home on West Boulevard.

Thunderstorm Wind, Fairfax

When
May 8, 10:55 AM EST
Where
Fairfax County, Lorton
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.700, -77.217

Trees were downed on River Drive east of Lorton.

Hail, Frederick

When
May 8, 3:15 PM EST
Where
Frederick County, Mt Williams
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -78.333

Golfball sized hail fell in High View Manor.

Hail, Frederick

When
May 8, 3:30 PM EST
Where
Frederick County, Stephens City
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.083, -78.217

Half dollar sized hail fell.

Hail, Clarke

When
May 8, 3:57 PM EST
Where
Clarke County, 4 mi SE of Millwood
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -77.983

Golfball sized hail was reported 14 miles northeast of Front Royal.

Hail, Warren

When
May 8, 3:58 PM EST
Where
Warren County, Linden
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -78.067

Nickel to golfball sized hail was reported.

Hail, Fauquier

When
May 8, 4:00 PM EST
Where
Fauquier County, Hume
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -78.000

Nickel to half dollar sized hail fell.

Hail, Fauquier

When
May 8, 4:45 PM EST
Where
Fauquier County, 5 mi NW of Midland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.650, -77.783

Quarter sized hail covered the ground one mile northwest of Opal.

Hail, Fauquier

When
May 8, 4:53 PM EST to 4:55 PM EST
Where
Fauquier County, Bealeton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.567, -77.767

Penny to quarter sized hail fell.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370336, 5370337, 5370338, 5370339, 5370340, 5370341, 5370342, 5370343, 5370344.